Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Jackson, MS

January 8, 2024Adams County, Franklin County, Jefferson County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 8, 2024, 8:33 PM CST for Adams County, Franklin County, Jefferson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2024, 8:33 PM CST (02:33 UTC)
Expired
Jan 8, 2024, 11:30 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Adams County, MS, Franklin County, MS, Jefferson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 919 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
919 m²/s²
0-3 km storm-relative helicity
1407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WGUS54 KJAN 090233
FFWJAN
MSC001-037-063-090530-
/O.NEW.KJAN.FF.W.0001.240109T0233Z-240109T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
833 PM CST Mon Jan 8 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Adams County in southwestern Mississippi...
  Northwestern Franklin County in southwestern Mississippi...
  South Central Jefferson County in southwestern Mississippi...

* Until 1130 PM CST.

* At 833 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Natchez, Fayette, Cranfield, Stanton, Kingston, Stampley, Hamburg, 
  Mcnair and Sibley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3146 9142 3175 9109 3169 9092 3137 9122
      3137 9127 3136 9129 3132 9142 3135 9155
      3138 9155 3138 9157 3140 9158 3143 9154
      3137 9152 3136 9148 3138 9147 3138 9146
      3139 9147 3144 9151

FLASH FLOOD...RADAR INDICATED

$$

sas20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 5:53 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 8, 5:53 PM CST, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
553 PM CST Mon Jan 8 2024

...New AVIATION...

.DISCUSSION...
Issued at 345 PM CST Mon Jan 8 2024

Through Tonight: A dynamic storm system will continue to move
across the forecast area as we go through the near term with
impacts related to severe weather, heavy rainfall, and strong wind
expected. Very little has changed concerning timing/location of
these hazards, and have generally maintained threat graphics from
this morning. The only significant adjustments were to trim some
of the back side of the limited flood threat based on the new WPC
QPF, and to add a mention of a hail threat given the hail
observations so far. Lower 60 dewpoints are serving as a good
threshold for surface-based severe weather potential. Otherwise,
severe/flooding threats will be mostly confined to southeast
portions of the area while strong wind will be area wide.

Tuesday: Strong cold advection and subsidence will allow for
stronger winds to efficiently mix to the surface, and will continue
the wind advisory through the day. Given the likely soaked grounds,
compromised trees will be at a greater risk for coming down
resulting in a few power outages. As the mid level trough axis and
very cold air aloft swing across the area, there will be an increase
in stratocumulus development, and a few sprinkles or even flurries
can't be ruled out mainly during the afternoon to early evening over
northern portions of the forecast area. Temperatures will remain
above freezing at the surface however and no impacts are expected.
In any case, the combination of wind and colder temperatures will
make for a very uncomfortable day as temperatures will likely drop
into the mid to upper 30s for much of the area by mid/late
afternoon. /EC/

Long Term (Tue Night-Monday): An active weather period can be
expected in the extended forecast. Multiple shortwaves will
progress across the CWA beginning on Thursday night into Friday
and into early next week.

Tuesday night through Wednesday night: As the low pressure system
and cold front migrates away from the CWA by Tuesday evening,
winds will be significantly lower and cold air advection will drop
overnight temperatures to the upper 20s to lower 30s. A temporary
drying period will takes place as a weak surface ridge forms over
the Southeastern CONUS on Wednesday and early Thursday.

Thursday evening into Friday: An upper level trough will push
another cold front through the area. Moist air will return to the
area thanks to southwesterly flow. Showers and thunderstorms will
be possible with some storms potentially being severe Thur night
into Friday. As the system progresses away from the area, some
light winter precip may be possible as moisture wraps around the
back side. More updates on the severe and light winter precip
potential will be provided as the system evolves. Post frontal
passage will filter in colder air and provide a brief drying
period over the weekend. Beginning next week, it appears likely
that a potent cold front will bring an Arctic airmass across the
region. Uncertainty remains in terms of winter precipitation with
the development of the system. We will continue to monitor the
development of this system. /SW/

&&

.AVIATION...
(00Z TAFS)
Issued at 552 PM CST Mon Jan 8 2024

MVFR conditions will prevail throughout the TAF period with possible
IFR conditions at some southern/southeastern TAF sites. SHRA/TSRA
and possible +TSRA will continue as a cold front progress through
the area this evening. Strong sustained winds and wind gusts will
continue into tomorrow. Showers and thunderstorms will begin to
diminish by early tomorrow morning. /SW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       44  49  29  54 / 100  40   0   0
Meridian      46  53  30  54 / 100  50   0   0
Vicksburg     41  48  28  55 / 100  20   0   0
Hattiesburg   49  55  30  55 / 100  40   0   0
Natchez       41  48  29  55 / 100  20   0   0
Greenville    41  45  29  52 / 100  20   0   0
Greenwood     43  47  28  53 / 100  40   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 6 PM CST Tuesday for MSZ018-019-025>066-
     072>074.

     Flood Watch through Tuesday morning for MSZ055>058-061>066-
     072>074.

LA...Wind Advisory until 6 PM CST Tuesday for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 6 PM CST Tuesday for ARZ074-075.

&&

EC/SW/SW

In the hours before

Special weather statement, Jan 8, 3:54 PM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
354 PM CST Mon Jan 8 2024

MSZ035-042-082230-
Humphreys MS-Yazoo MS-
354 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YAZOO AND
SOUTHEASTERN HUMPHREYS COUNTIES THROUGH 430 PM CST...

At 353 PM CST, Doppler radar was tracking a strong thunderstorm near
Tinsley, or 10 miles southwest of Yazoo City, moving northeast at 50
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Yazoo City around 400 PM CST.
  Eden around 410 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3301 9036 3302 9034 3300 9032 3297 9022
      3268 9050 3275 9070 3302 9052
TIME...MOT...LOC 2153Z 213DEG 45KT 3277 9056

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CME
Special weather statement, Jan 8, 3:58 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
358 PM CST Mon Jan 8 2024

MSZ034-040-041-082230-
Washington MS-Sharkey MS-Issaquena MS-
358 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WASHINGTON...
NORTHWESTERN ISSAQUENA AND NORTHERN SHARKEY COUNTIES THROUGH 430 PM
CST...

At 358 PM CST, Doppler radar was tracking a strong thunderstorm near
Gassoway, or 9 miles northwest of Mayersville, moving northeast at 55
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Glen Allan and Grace around 405 PM CST.
  Hollandale, Panther Burn, and Nitta Yuma around 410 PM CST.
  Delta City and Estill around 415 PM CST.
  Arcola, Darlove, and Murphy around 420 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3327 9076 3327 9073 3323 9073 3320 9068
      3312 9070 3311 9068 3309 9068 3309 9066
      3293 9107 3298 9109 3298 9113 3291 9114
      3290 9118 3295 9121 3296 9120 3306 9112
      3309 9118 3334 9077
TIME...MOT...LOC 2158Z 240DEG 49KT 3301 9114

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Jan 8, 4:13 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
413 PM CST Mon Jan 8 2024

MSZ043-048-049-082300-
Hinds MS-Rankin MS-Madison MS-
413 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANKIN...CENTRAL HINDS
AND MADISON COUNTIES THROUGH 500 PM CST...

At 413 PM CST, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Jackson, Madison, Ridgeland, Flowood, and Pocahontas around 420 PM
  CST.
  Canton, Gluckstadt, and Annandale around 425 PM CST.
  Sharon around 440 PM CST.
  Farmhaven and Way around 445 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3230 9065 3258 9043 3258 9040 3261 9035
      3261 9034 3264 9031 3264 9029 3266 9027
      3267 9020 3268 9018 3269 9014 3270 9013
      3270 9010 3277 9002 3264 8980 3239 8975
      3208 9026
TIME...MOT...LOC 2213Z 219DEG 52KT 3230 9031

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jan 8, 4:40 PM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
440 PM CST Mon Jan 8 2024

MSZ019-025-034-035-041-082330-
Washington MS-Sharkey MS-Humphreys MS-Leflore MS-Sunflower MS-
440 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SUNFLOWER...
SOUTHWESTERN LEFLORE...SOUTHEASTERN WASHINGTON...CENTRAL HUMPHREYS
AND NORTHERN SHARKEY COUNTIES THROUGH 530 PM CST...

At 440 PM CST, Doppler radar was tracking a strong thunderstorm over
Delta City, or 8 miles south of Hollandale, moving northeast at 65
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hollandale, Darlove, and Murphy around 445 PM CST.
  Isola around 450 PM CST.
  Inverness around 455 PM CST.
  Indianola, Moorhead, and Swiftown around 500 PM CST.
  Morgan City and Quito around 510 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3344 9024 3337 9030 3337 9032 3336 9032
      3336 9030 3301 9057 3301 9092 3310 9092
      3360 9063
TIME...MOT...LOC 2240Z 218DEG 58KT 3306 9082

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

86
Local storm report, Jan 8, 5:38 PM CST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
538 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Non-Tstm Wnd Dmg 5 NNW New Sight         31.71N 90.48W
01/08/2024                   Copiah             MS   Public

            Strong winds caused a tree to fall near
            Lottsmith Rd in Wesson.

&&

CR
Local storm report, Jan 8, 5:48 PM CST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
548 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             1 SW Columbus           33.50N 88.41W
01/08/2024  E0.25 inch       Lowndes            MS   Public

            Pea size hail reported in downtown Columbus
            neat the corner of Main St and 5th St.

&&

CR

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:24 PM CSTSpecial Weather StatementJANLawrence, Lincoln, Simpson66 min
Jan 8, 9:54 PM CSTFlash Flood WarningJANCopiah, Franklin, Lincoln3 hr
Jan 8, 10:02 PM CSTSpecial Weather StatementJANJasper, Simpson, Smith58 min
Jan 8, 11:16 PM CSTFlash Flood WarningJANCovington, Jasper, Jones, Smith3 hr
Jan 9, 1:09 AM CSTSpecial Weather StatementJANForrest, Lamar81 min
Jan 9, 1:25 AM CSTTornado WarningJANForrest35 min
Jan 9, 1:36 AM CSTTornado WarningJANJones25 min

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.